Thunderstorm Wind, Adams
- When
- March 21, 2:12 PM MST
- Where
- Adams County, 3.19 mi NNW of Strasburg
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -104.330
A dissipating thunderstorm near Strasburg produced a peak wind gust to 69 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A dissipating thunderstorm near Strasburg produced a peak wind gust to 69 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 21, 9:42 AM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1042 AM MDT THU MAR 21 2013 .UPDATE... && .SHORT TERM...LATEST SATELLITE LOOPS INDICATING MAIN UPPER TROUGH OVER NORTHERN GREAT BASIN EXTENDING INTO UTAH AND WESTERN COLORADO. SNOWFALL COVERAGE HAS INCREASED ACROSS THE COLORADO MOUNTAINS...THOUGH STILL CONFINED MAINLY TO CONTINENTAL DIVIDE AND WESTERN JACKSON COUNTY. WEB CAMS FROM EISENHOWER TUNNEL INDICATING SNOWFALL HAS BEEN QUITE VARIABLE IN INTENSITY. WINDS HAVE YET TO INCREASE ACROSS MOUNTAINS...EXCEPT FOR HIGHER RIDGES. SURFACE DATA SUGGESTING FRONT IS IN THE VICINITY OF CRAIG IN NORTHWEST COLORADO. SOME LIGHTNING NOW SHOWING UP IN RIO BLANCO COUNTY...SO SYSTEM IS RATHER UNSTABLE. ALONG FOOTHILLS AND ACROSS PLAINS...CLOUDS HAVE INCREASED IN RESPONSE TO INCREASING LIFT. RADAR SHOWING SOME RETURNS IN NORTHERN WELD COUNTY...BUT APPEARS FROM WEB CAMS THAT PRECIP IS NOT HITTING THE GROUND. MODELS STILL SHOW TROUGH AND SURFACE FRONT MOVING ACROSS COLORADO DURING THE DAY WITH PRECIPITATION SPREADING ACROSS FOOTHILLS AND PLAINS AFTER 18Z. CURRENT FORECASTS SHOW THIS TREND AND STILL SEEMS REASONABLE. LATEST MODELS CONTINUE TO INDICATE THE PRECIP CONSOLIDATING INTO A LINE OF SHOWERS EAST OF DENVER BY MID AFTERNOON. CONFIDENCE HAS INCREASED ENOUGH TO BOOST POPS TO LIKELY IN THIS AREA AFTER 21Z. REST OF FORECASTS LOOK ON TRACK. WILL CONTINUE TO MONITOR MOUNTAIN SNOWFALL FOR ANY HOISTING...STILL THINKING THE HEAVIER SNOWFALL WILL BE OF SHORT DURATION AND SPOTTY. .AVIATION...CURRENT TAF TRENDS STILL SEEM ON TRACK. SOUTHEAST WINDS STILL PERSISTING ACROSS AREA AIRPORTS. SHOULD BEGIN TO SEE WINDS BECOME MORE SOUTHWEST BY 18Z AHEAD OF SURFACE FRONT. THE 19-20Z TIMING OF THE FRONT ACROSS THE AIRPORTS STILL LOOKING REASONABLE...BASED ON LATEST RAP AND HRRR...WITH WINDS SHIFTING TO THE NORTHWEST. SOME SHOWERS POSSIBLE AFTER 19Z AND WILL CONTINUE WITH THE TEMPO GROUP WITH CEILINGS AROUND 5000 FEET AGL. BEST CHANCE FOR SHOWERS TO BE EAST OF DENVER. STILL SOME QUESTION WHETHER THUNDER WILL OCCUR CLOSE ENOUGH TO THE AIRPORTS...WILL KEEP OUT OF THE TAFS AND CONTINUE TO MONITOR. && .PREV DISCUSSION... /ISSUED 320 AM MDT THU MAR 21 2013/ SHORT TERM...WATER VAPOR IMAGERY SHOWING VIGOROUS UPPER LEVEL TROF ACROSS THE NORTHERN GREAT BASIN MOVING EAST AND SOUTHEAST THIS MORNING. QUITE A BIT OF CONVECTIVE ACTIVITY WITH NUMEROUS LIGHTNING STRIKES ONGOING THRU THE NIGHT ACROSS IDAHO AND UTAH. THIS ACTIVITY WILL MOVE INTO NORTHERN COLORADO THIS MORNING WITH AN INITIAL INCREASE IN SNOW SHOWERS OVER THE MOUNTAINS...THEN PUSHING OUT OVER THE PLAINS THIS AFTERNOON. MAIN CHANGE TO FORECAST TODAY WAS TO ADD ISOLATED THUNDERSTORMS FOR THE ENTIRE AREA THIS AFTERNOON. GIVEN THE INSTABILITY UPSTREAM...EXPECT SOME LIGHTNING STRIKES TO CONTINUE OVER COLORADO. ASSOCIATED COLD FRONT PUSHING INTO NORTHWEST UTAH EARLY THIS MORNING AND WILL MOVE OVER THE FRONT RANGE BY EARLY AFTERNOON. GUSTY NORTHWEST WINDS WILL DEVELOP WHICH WILL INHIBIT SHOWER GENERATION OVER THE ADJACENT PLAINS BUT LIKELY CONSOLIDATE INTO A LINE OF SHOWERS AND A FEW THUNDERSTORMS BY MID TO LATE AFTERNOON. EVEN NAM/RUC SHOWING SOME SURFACED BASED CAPE OF 200-500J/KG. MUST BE SPRING! THERE IS ALSO SOME UPWARD ASCENT IN THE QG FIELDS ALONG WITH PASSING JET OVERHEAD. GIVEN THE ABOVE HAVE ALSO INCREASED POPS 10-15 PERCENT OVER THE PLAINS. MAY NEED A FURTHER INCREASE OVER THE PLAINS PENDING ON THE DEVELOPMENT OF CONVECTION AS IT PLAYS OUT THIS AFTERNOON. AS FOR THE MOUNTAINS...EXPECT AN INCREASE IN SNOWFALL THIS MORNING WITH THE APPROACH OF UPPER TROF AND SNOW MAY BECOME HEAVY FOR SHORT DURATIONS WITH THE CONVECTION. WILL OPT NOT TO GO THE ADVISORY ROUTE AS THE HEAVIER SNOWFALL WILL BE OF SHORTER DURATION AND AREAL COVERAGE MORE SPOTTY. PRECIP AND CLEARING WILL COMMENCE RAPIDLY LATE AFTERNOON AND EVENING FROM WEST TO EAST WITH THE FAST MOVING SYSTEM. WITH THE CLEARING SKIES...OVERNIGHT LOWS WILL BE COLDER. EXPECT SOME LINGERING SNOW SHOWERS IN THE MOUNTAINS GIVEN SHALLOW MOISTURE AND CONTINUED OROGRAPHICS. LONG TERM...UPPER TROUGH OVER THE NORTHERN ROCKIES WILL BE MOVING SOUTHEAST FRIDAY WITH MOISTURE AND LIFT INCREASING OVER THE FORECAST AREA. FLOW ALOFT WILL BEGIN OUT OF THE SOUTHWEST...BUT THEN DEPENDING ON THE TRACK OF THE SYSTEM...THE 700 MB LOW WILL AFFECT WHERE AND HOW MUCH PRECIPITATION OCCURS. WITH QUITE COLD TEMPERATURES ASSOCIATED WITH THIS SYSTEM...HAVE FOLLOWED THE GFS AND ECMWF POSITIONS WHICH ARE FURTHER SOUTH THAN THE NAM SOLUTION. THIS WOULD BRING UPSLOPE FLOW SOONER AND FOR LONGER TO THE FRONT RANGE COMPARED TO THE NAM SOLUTION. HAVE KEPT THE CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS AND RAIN SHOWERS OVER THE PLAINS BEFORE THE COLD FRONT SINKS SOUTH FRIDAY NIGHT. HAVE INCREASED POPS SLIGHTLY FOR FRIDAY NIGHT INTO SATURDAY TO ACCOUNT FOR THE UPSLOPE STARTING FRIDAY NIGHT. HOWEVER...AM NOT CONFIDENT IN THE AMOUNT OF WATER AND SNOW THE MODELS ARE PRODUCING. IT ALL SEEMS TO WET COMPARED TO THE PRECIPITABLE WATER AMOUNTS BEING GENERATED. HAVE STAYED ON THE LOWER SIDE OF QPF AND SNOW AMOUNTS AND AM NOT CONFIDENT IN ISSUING ANY HIGHLIGHTS AT THIS POINT. CURRENTLY WILL BE EXPECTING 3 TO 6 INCHES FRIDAY NIGHT INTO SATURDAY AFTERNOON FOR THE PLAINS AND 6 TO 11 INCHES FOR THE FRONT RANGE MOUNTAINS AND UPPER FOOTHILLS. NORTH WINDS WILL BE PICKING UP OVER THE PLAINS FRIDAY NIGHT AND INTO SATURDAY BEHIND THE COLD FRONT TO LIKELY PRODUCE AREAS OF BLOWING SNOW OVER THE EASTERN PLAINS. AFTER LOWS IN THE LOW 20S OVER THE PLAINS AND IN THE LOW TEENS IN THE MOUNTAINS FRIDAY NIGHT...TEMPERATURES SATURDAY WILL STRUGGLE TO WARM MUCH ABOVE THOSE READINGS. SNOW WILL LIKELY TAPER OFF SATURDAY NIGHT INTO SUNDAY MORNING WITH CLEARING SKIES ALLOWING FOR MUCH COLDER THAN NORMAL TEMPERATURES SATURDAY NIGHT. ANOTHER SYSTEM CLOSE ON THE DEPARTING SYSTEMS HEELS WILL KEEP A CHANCE OF SNOW FOR THE AREA SUNDAY AND MONDAY WITH CONTINUED COLD TEMPERATURES. WEAK RIDGING FOLLOWING BEHIND THESE TWO SYSTEMS SHOULD BRING SLIGHTLY WARMER AND DRIER WEATHER TUESDAY AND WEDNESDAY WITH TEMPERATURES STILL BELOW NORMAL FOR THIS TIME OF EARLY SPRING. AVIATION...DRAINAGE WINDS EARLY THIS MORNING WILL SHIFT AROUND TO THE WEST AND NORTHWEST THIS AFTERNOON AS SURFACE FRONT MOVES THROUGH BETWEEN 19-20Z. EXPECT SOME GUSTS IN THE 20-30 MPH RANGE...ESPECIALLY AT BJC AND DEN. BIGGEST QUESTION WILL BE ON CONVECTION AT THE AIRPORTS AND THIS WILL BE CLOSE CALL AS THE DOWNSLOPE WINDS WILL BE FIGHTING THE AVAILABLE MOISTURE. MAY OPT TO ADD A TEMPO GROUP GIVEN THE IMPRESSIVE SHOWERS/STORMS UPSTREAM. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...D-L LONG TERM....KRIEDERMAN AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1112 AM MDT THU MAR 21 2013 COZ030>051-221715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT THU MAR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS THIS AFTERNOON BEFORE DECREASING DURING THE EVENING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE BY THIS EVENING. SCATTERED RAIN SHOWERS AND EVEN AN ISOLATED THUNDERSTORM WILL OCCUR OVER THE NORTHEAST PLAINS THIS AFTERNOON AND EARLY EVENING. GUSTY NORTHWEST WINDS WILL ALSO OCCUR WITH SPEEDS UP TO 35 MPH. THE UNSETTLED WEATHER IS DUE TO AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE OVER NORTHERN COLORADO DURING THE DAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL MOVE OVER THE STATE FRIDAY NIGHT AND SATURDAY...BRINGING ACCUMULATING SNOW TO THE ENTIRE FORECAST AREA. SNOW ACCUMULATIONS OF 6 OR MORE INCHES WILL BE POSSIBLE ACROSS THE PLAINS...ESPECIALLY FROM MORGAN COUNTY EASTWARD. MOUNTAIN AREAS WILL ALSO RECEIVE SIMILAR SNOW AMOUNTS. NORTH WINDS BEHIND A COLD FRONT ASSOCIATED WITH THE STORM SYSTEM WILL BECOME STRONG ON SATURDAY PRODUCING AREAS OF BLOWING SNOW OVER THE EASTERN PLAINS THROUGH SATURDAY AFTERNOON. SNOW WILL TAPER OFF SATURDAY NIGHT BEFORE ANOTHER CHANCE OF SNOW MOVES ACROSS THE AREA SUNDAY NIGHT AND MONDAY MORNING. TEMPERATURES WILL BE 20 TO 30 DEGREES COLDER THAN NORMAL THROUGH THE WEEKEND. TEMPERATURES WILL THEN WARM CLOSER TO NORMAL ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Denver radar (KFTG), 19 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442227, 442228.